Originally published July 16 2010
Antidepressant drug linked to increase in breast cancer deaths
by David Gutierrez, staff writer
(NaturalNews) Women who take the antidepressant Paxil (paroxetine) while undergoing some breast cancer treatments are significantly more likely to die than women who do not take the antidepressant, according to a study conducted by researchers from the Institute for Clinical Evaluative Sciences and Sunnybrook Health Sciences Center in Toronto, and published in the British Medical Journal.
"These results highlight a drug interaction that is extremely common, widely underappreciated and potentially life-threatening, yet uniformly avoidable," researcher David Juurlink said.
The researchers analyzed the medical records of 2,430 women over the age of 65 who had been treated for breast cancer with the drug tamoxifen between 1993 and 2005. Approximately 30 percent of these women took at least one antidepressant during the course of their cancer treatment.
The risk of death from breast cancer was significantly higher among women who took Paxil at the same time as tamoxifen. The risk increased by 25 percent in women with a 25 percent overlap in Paxil and tamoxifen treatment, and by 91 percent in women with a 75 percent overlap in treatment.
"In contrast, no such risk was seen with other antidepressants," the researchers wrote.
Although the researchers could not say exactly why Paxil caused this effect, they believe that the antidepressant interferes directly with the action of tamoxifen. For the breast cancer drug to function, the body must first process it with an enzyme known as CYP2D6. Yet selective serotonin reuptake inhibitors (SSRIs) such as Paxil can inhibit the action of CYP2D6.
"Paxil is a fairly potent inhibitor of that enzyme," Juurlink said.
Although Prozac (fluoxetine) also significantly inhibits CYP2D6, few women in the study were taking that drug.
The researchers emphasized that even women undergoing cancer treatment should not stop antidepressant treatment without the supervision of a doctor, because the withdrawal symptoms of such drugs can be dangerous.
Sources for this story include: www.reuters.com/article/idUSTRE6180052010020....
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml